People who experience neuropathy pain tell us it can be excruciating. Sometimes this is a side effect of cancer treatment, though other individuals develop nerve pain as a consequence of taking a statin cholesterol-lowering drug. Most often, doctors trace the pain, numbness and pins-and-needles tingling to disrupted glucose metabolism, although they can’t always identify a cause for the painful symptoms. Could a supplement help alleviate them?
A Supplement to Relieve Neuropathy Pain:
Q. I’ve suffered from neuropathy in my feet for a couple years. It mostly caused numbness rather than pain, but recently it became very painful, like someone stabbing me with a fork.
A friend recommended a supplement for healthy feet and nerves. When I take it, the pain disappears and the numbness is reduced. Have you ever heard of this?
I tried stopping the supplement at one point and the pain quickly returned. So I resumed it and the pain is gone. Do you know how this works? Are there any dangers from taking it long term?
What Ingredients Might Help?
A. The supplement you describe contains many B vitamins along with zinc, chromium, alpha lipoic acid, Boswellia extract and benfotiamine. Boswellia has anti-inflammatory activity, but we suspect that alpha lipoic acid and benfotiamine may be the key ingredients for treating neuropathy. Doctors recommend both compounds for diabetic neuropathy (Minerva Medica, Oct. 2017).
The usual dose for benfotiamine is 300 mg twice a day. Alpha lipoic acid, as well as vitamin B complex, L-acetylcarnitine, vitamin E and Coenzyme Q, may ease neuropathy pain (Current Drug Metabolism, May 2018). Although these treatments were less effective for numbness or tingling, all of these compounds are considered relatively safe. Oncologists have utilized alpha lipoic acid in combination with DHA (docosahexaenoic acid, an omega-3 fatty acid from fish oil) to prevent chemotherapy-induced peripheral neuropathy (Integrative Cancer Therapies, Dec. 22, 2019). Scientists don’t often study supplements with an eye to long-term safety, but we have seen no indication that you would develop difficulties as a result of using these supplements for months.